logoThe People's Perspective on Medicine

Inhaled Steroid Can Cause Hoarseness

An inhaler used to treat asthma and COPD can cause hoarseness during its use. Will this reader find a way to regain a beautiful voice?
Inhaled Steroid Can Cause Hoarseness
Asthma child kid advair

Inhaled corticosteroids are supposed to solve problems rather than cause them. But although they can certainly make breathing less laborious for people with asthma or chronic obstructive pulmonary disease, they do have some side effects. Hoarseness is one that troubles many patients.

Doctors sometimes don’t seem to pay hoarseness as much attention as the sufferer might feel it deserves, but they are stuck in something of a dilemma. The drug makes a difference for the person’s major health problem even though it has a negative impact on quality of life.

Using Advair for COPD:

Q. I started taking Advair, the purple inhaler, two years ago for COPD. It has definitely helped my breathing, but my voice sounds horrible.

I used to be complimented on my beautiful voice for both speaking and singing. Not any more.

I’m supposed to have a procedure on my vocal cords. I am wondering, though, if that makes any sense if the inhaler is the problem. Won’t my voice just get worse again over time?

A. Although doctors and pharmacists may consider hoarseness a minor side effect of inhaled corticosteroids, many people find it very disruptive. The drugs in question include fluticasone, a key ingredient in inhalers like Advair and Flovent as well as the allergy nasal spray Flonase.

 

Hoarseness and Voice Changes:

People who rely on steroid inhalers or allergy sprays may not realize that these medicines can cause throat irritation, hoarseness and voice changes. Up to one-third of those who use corticosteroids containing ingredients like beclomethasone, budesonide, mometasone or triamcinolone may experience voice problems (Journal of Aerosol Medicine & Pulmonary Drug Delivery, Apr., 2010).

Surgery might help temporarily, but it does seem possible the problem might recur if you kept using the inhaler.

Your doctor may not have mentioned that it is highly likely you’ll need to keep using the inhaler, for two reasons. First is that COPD is a chronic condition from which people generally don’t recover. But the second, more insidious, reason is that it can be difficult to quit taking corticosteroids, whether inhaled or oral. This is well recognized with oral steroid pills such as prednisone. However, it can pose difficulties even with inhaled steroids such as fluticasone (New England Journal of Medicine, Oct. 2, 2014).

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.3- 31 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.